Alert archive / Kentucky / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS Louisville, KY

April 22, 20174 counties in Kentucky

NWS Louisville, KY issued this flash flood watch at Apr 22, 2017, 2:14 AM CDT for 4 counties in Kentucky. It took effect at Apr 22, 2017, 7:00 AM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2017, 2:14 AM CDT (07:14 UTC)
In effect from
Apr 22, 2017, 7:00 AM CDT
Expired
Apr 22, 2017, 7:56 PM CDT
In force
13 hr
Issued by
NWS Louisville, KY
Flood severity
None

Counties Clinton County, KY, Cumberland County, KY, Monroe County, KY, Russell County, KY

The radar

The Nashville radar (KOHX), 127 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

053 
WGUS63 KLMK 220714
FFALMK

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Louisville KY
314 AM EDT Sat Apr 22 2017

...Flash Flooding Possible Across Portions of South Central 
Kentucky...

.Several rounds of showers and thunderstorms will bring a risk of
flash flooding to portions of south-central Kentucky through
tonight.

KYZ075-078-081-082-222000-
/O.NEW.KLMK.FF.A.0002.170422T1200Z-170423T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe-Russell-Cumberland-Clinton-
Including the cities of Tompkinsville, Jamestown, Burkesville, 
and Albany
214 AM CDT Sat Apr 22 2017

...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH
LATE TONIGHT...

The National Weather Service in Louisville has issued a

* Flash Flood Watch for a portion of south central Kentucky, 
  including the following areas, Clinton, Cumberland, Monroe, 
  and Russell. 

* From 7 AM CDT this morning through late tonight

* Rainfall amounts 1 to 1.5 inches expected. Locally higher
  amounts possible in heavy thunderstorms. 

* Heavy rainfall could result in quick flooding of roads,
  especially in poor drainage and low-lying locations. Rises on
  creeks and streams likely.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

ZT
2 follow-up statements
020 
WGUS63 KLMK 221902
FFALMK

Flood Watch
National Weather Service Louisville KY
302 PM EDT Sat Apr 22 2017

...Flash Flooding Possible Across Portions of South Central
Kentucky...

.Several rounds of showers and thunderstorms will bring a risk of
flash flooding to portions of south-central Kentucky through
tonight.

KYZ075-078-081-082-231100-
/O.CON.KLMK.FF.A.0002.000000T0000Z-170423T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe-Russell-Cumberland-Clinton-
Including the cities of Tompkinsville, Jamestown, Burkesville, 
and Albany
202 PM CDT Sat Apr 22 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* A portion of south central Kentucky, including the following 
  areas, Clinton, Cumberland, Monroe, and Russell. 

* Through late tonight

* Rainfall amounts 1 to 1.5 inches expected. Locally higher 
  amounts possible in heavy thunderstorms. 

* Heavy rainfall could result in quick flooding of roads, 
  especially in poor drainage and low-lying locations. Rises on 
  creeks and streams likely. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
869 
WGUS63 KLMK 230056
FFALMK

Flood Watch
National Weather Service Louisville KY
856 PM EDT Sat Apr 22 2017

...Flash Flood Risk Over...

KYZ075-078-081-082-230200-
/O.CAN.KLMK.FF.A.0002.000000T0000Z-170423T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe-Russell-Cumberland-Clinton-
Including the cities of Tompkinsville, Jamestown, Burkesville, 
and Albany
756 PM CDT Sat Apr 22 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of south central Kentucky has
been cancelled. Steady rainfall has moved out of the area, and
much of the overnight period will be dry. Additional rainfall of
0.25 to 0.50 inches is possible on Sunday across south central
Kentucky. 

$$

EBW

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood watch went out at Apr 22, 1:59 AM CDT, 15 minutes earlier.

Area forecast discussion, Apr 22, 1:59 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
259 AM EDT Sat Apr 22 2017

.Short Term...(Today through Sunday Night)
Issued at 257 AM EDT Sat Apr 22 2017

The main forecast challenge in the short term is precipitation
timing and rainfall amounts through this evening.

As of early this morning, a surface analysis showed a stationary
front across middle Tennessee into far eastern Kentucky. Generally
north to northeast winds prevailed across southern Indiana and
central Kentucky with temperatures steady in the upper 40s to middle
50s. In the last 6-8 hours, a couple waves of showers have spread
across the region. MRMS precipitation estimates show generally
around 1/2 inch has fallen along and north of the Ohio River while
slightly heavier amounts, upwards to an inch, fell along the KY/TN
border. In between, amounts have been mainly under 1/10 of an inch.

Regional radar shows another area of widespread showers and embedded
thunderstorms tracking across southern Missouri and northern
Arkansas. This is well represented in the hi-res, near-term model
guidance, and it will advance eastward toward our area, reaching
central Kentucky around sunrise. Expect widespread rain with some
embedded thunder for period of 3-6 hours, before tapering off to
spotty showers west to east late in the morning. Another wave of
showers is possible again early this afternoon, as depicted by the
latest runs of the HRRR and RAP, through mid to late afternoon,
however coverage and intensity of this wave may be less compared to
this morning.

There is increasing consensus that showers and storms will push or
stay further south along the TN border and/or across southeastern
Kentucky for the late afternoon and evening hours, closer to the
surface low that will be tracking across Tennessee. Areas along and
north of the Ohio River may see just isolated showers or end up dry.
As a result, trended precipitation chances toward that idea,
lowering into the 20-30% chance range for southern Indiana and
north central Kentucky after about 4-5 pm.

Rainfall amounts through tonight are expected to be on the order of
1 to 1.5 inches, highest amounts across south-central Kentucky. Some
localized heavier amounts are possible, especially along the KY/TN
border areas. While recent antecedent conditions have been dry,
soils have had some priming, especially around the Lake Cumberland
region where 1-hr flash flood guidance is around 1 inch, and 3-hr
values are around 1.5 inches. As a result, will put out a Flash
Flood Watch for that area in effect through Sunday morning with the
expected rounds of rainfall through tonight.

Temperatures today will be noticeably cooler compared to recent days
with highs stuck in the 50s except in the low 60s across south-
central Kentucky. There will be steady northeast wind with some
gusts 20-30 mph at times.

Clouds and isolated to scattered showers will persist across
portions of the area Saturday night but will begin to taper off late
tonight. Clouds will stick around into the first part of Sunday, and
with the upper level low nearby, there's a continued threat of
showers across south-central Kentucky. Highs in that region will
stay n the 50s while back across southern Indiana, more sun and
drier conditions will help push highs into the mid/upper 60s.

&&

.Long Term...(Monday through Friday)
Issued at 258 AM EDT Sat Apr 22 2017

Weak upper level ridging will spread across the lower Ohio Valley
Monday and Tuesday while surface high pressure builds in from the
west. This should provide a couple of seasonable, dry days for the
area. Plan on highs in the 70s with cool mornings in the 50s.

The 22.00z guidance remains in good agreement to past cycles showing
the next weather system to approach the area Wednesday afternoon
through Wednesday night before stalling out across Tennessee
Thursday. The deterministic models then advertise this front lifting
back to the north as a warm front, giving way to warmer temperatures
for the end of next week, then potentially unsettled weather for
next weekend.

&&

.Aviation (06Z TAF Update)...
Issued at 100 AM EDT Sat Apr 22 2017

Complicated weather this TAF period as a couple of surface lows pass
by to our south and an upper low advances from eastern Kansas to
western Kentucky.

MVFR sub-fuel alternate ceilings will continue during the pre-dawn
hours. SDF carried a ceiling around 900 feet earlier and regional
obs show additional ceilings around that height just upstream, so
will have to account for the possibility of an IFR ceiling returning
to SDF early in the TAF period.

A wave of showers over Missouri overnight will push through the
terminals during the daylight morning hours. There may be a brief
break late this morning, and then the next wave of showers, currently
over Kansas, is expected to push through. Ceilings should be MVFR
throughout the day.

Winds will come in from the northeast and may gust into the 20-25kt
range, especially this afternoon.

Though widely scattered showers will still be possible, this
afternoon and tonight should be drier than this morning. MVFR
ceilings will continue, though, until around 06Z tonight before
rising to VFR.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flash Flood Watch from 7 AM CDT this morning through late
     tonight for KYZ075-078-081-082.

&&

Short Term...ZT
Long Term...ZT
Aviation.......13
Hazardous weather outlook, Apr 21, 4:45 PM CDT, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
545 PM EDT Fri Apr 21 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-222145-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
545 PM EDT Fri Apr 21 2017 /445 PM CDT Fri Apr 21 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Showers and a few thunderstorms are expected to move back into the
outlook area this evening and into the overnight hours. Heavy
rainfall, gusty winds, and small hail will be possible with the
strongest storms, with the best chance for storms across southern
Kentucky.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread rainfall and some embedded thunderstorms are expected
Saturday as a low pressure system moves through the area. The rain
could be heavy at times. One to two inches of rainfall is expected
through the end of the weekend. Rises on small creeks and streams
will be possible and minor hydrologic issues could occur in
susceptible areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

MJ/RJS

Nearby

Flash Flood Watches in Kentucky, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.